13 September 2012
Popular pain-relieving medications have been linked to hearing loss in women, according to a new paper.
A study carried out by Brigham and Women's Hospital found that women who took ibuprofen or acetaminophen two or more days each week had an increased risk of hearing loss.
The research, which was published in the American Journal of Epidemiology, found that the link between some medicines used to relieve pain and hearing loss tended to be stronger in women under the age of 50, particularly if they took ibuprofen six or more days per week.
Compared to women who used ibuprofen less than once a week, people who took the pill two to three days per week had a 13 per cent increased risk for hearing loss, and those who used the medication between four and five days a week were at a 21 per cent increased risk.
A higher risk of 24 per cent was observed in those who took the medication six or more times a week.
However, no association was seen between aspirin use and hearing loss.
First study author Sharon G Curhan said: "Possible mechanisms might be that NSAIDs may reduce blood flow to the cochlea—the hearing organ - and impair its function.
"Acetaminophen may deplete factors that protect the cochlea from damage."
Posted by Jeanette Royston
Health News is provided by Adfero in collaboration with Spire Healthcare. Please note that all copy above is ©Adfero Ltd. and does not reflect views or opinions of Spire Healthcare unless explicitly stated. Additional comments on the page from individual Spire consultants do not necessarily reflect the views or opinions of other consultants or Spire Healthcare.